Ask a doctor

Rash 2 Months After Implants

Can someone please tell me how often a rash is a side effect from implants? I had my surgery 2 months ago with no complications. All of sudden a rash started to appear on my chest for no explained reason. Other resources on the internet suggest that this can be complication. I cannot think of anything else that has changed in my life (diet, soap, etc). Please also advise regarding if this happens to others that have had implants and any possible cures... Thank you!

Doctor Answers (3)

Rash 2 Months After Implants

+2

You are describing a very very rare event. Rash due to implants is rare. Best to seek a boarded derm for evaluation and possible biopsy of the rash. 


Miami Plastic Surgeon
4.5 out of 5 stars 62 reviews

Rash after breast augmentation.

+2

A rash after breast augmentation can be related to new clothing, soaps, etc. as you have wisely noted. More commonly, however, the antibiotics taken around the time of surgery can occasionally lead to a skin fungus (tinea corporis) similar to athlete's foot. The surgical scrub (Betadine, DuraPrep, Hibiclens, and others) can also change the "normal" skin bacteria and allow these same fungal infections, or you could have just plain eczema from "shocking" the normal skin barriers, bacteria, and lubrication/protection properties.

I'd suggest that you see your surgeon first, then perhaps a Dermatologist if your surgeon is not able to help you. When my patients report this issue, I usually suggest a trial of twice-daily Lotrimin AF (over-the-counter) and continue this for at least a week, or 5 days after the rash goes away. If this works, then you have your (simple) answer. If not, then a mild topical hydrocortisone (also over-the-counter) is a reasonable step, assuming you have already treated the "dry skin" eczema causes with appropriate skin lubricants, etc.

The important thing to understand is that this rash is NOT due to some "reaction" to your implants, but to the other causes noted above. Good luck!

Richard H. Tholen, MD, FACS
Minneapolis Plastic Surgeon
5.0 out of 5 stars 126 reviews

Rash Following Breast Augmentation

+1

I agree with Dr. Blinski that the rash which you have described is very unusual, in fact I do not think that I have ever seen this in performing breast augmentations for over 25 years.  If the rash is confined to the area around your incision, it may be related to a topical which you are applying (antibacterial ointment, scar reduction product, etc.).  If, on the other hand, the rash is all over, but only on, your chest, it would seem that you must be reacting to something directly related to your augmentation.  But, again, having never seen this, I cannot give a reason.

John Whitt, MD
Louisville Plastic Surgeon
5.0 out of 5 stars 2 reviews

You might also like...

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.